Publications Meetings The Profession Membership Programs Math Samplings Policy & Advocacy In the News About the AMS

   
Remote Access
Green Open Access
Mathematics of Computation
Mathematics of Computation
ISSN 1088-6842(online) ISSN 0025-5718(print)

 

Galerkin eigenvector approximations


Author: Christopher Beattie
Journal: Math. Comp. 69 (2000), 1409-1434
MSC (1991): Primary 65N25; Secondary 65N30, 65F15
Published electronically: March 3, 2000
MathSciNet review: 1681128
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract:

How close are Galerkin eigenvectors to the best approximation available out of the trial subspace? Under a variety of conditions the Galerkin method gives an approximate eigenvector that approaches asymptotically the projection of the exact eigenvector onto the trial subspace--and this occurs more rapidly than the underlying rate of convergence of the approximate eigenvectors. Both orthogonal-Galerkin and Petrov-Galerkin methods are considered here with a special emphasis on nonselfadjoint problems, thus extending earlier studies by Chatelin, Babuska and Osborn, and Knyazev. Consequences for the numerical treatment of elliptic PDEs discretized either with finite element methods or with spectral methods are discussed. New lower bounds to the $sep$ of a pair of operators are developed as well.


References [Enhancements On Off] (What's this?)


Similar Articles

Retrieve articles in Mathematics of Computation of the American Mathematical Society with MSC (1991): 65N25, 65N30, 65F15

Retrieve articles in all journals with MSC (1991): 65N25, 65N30, 65F15


Additional Information

Christopher Beattie
Affiliation: Department of Mathematics, Virginia Polytechnic Institute and State University, Blacksburg, VA 24061 USA
Email: beattie@math.vt.edu

DOI: http://dx.doi.org/10.1090/S0025-5718-00-01181-9
PII: S 0025-5718(00)01181-9
Keywords: Galerkin, eigenvector asymptotics, finite elements, spectral methods, \textit{sep}.
Received by editor(s): January 6, 1998
Received by editor(s) in revised form: July 10, 1998, and October 9, 1998
Published electronically: March 3, 2000
Additional Notes: This work was supported under the auspices of AFOSR Grant F49620-96-1-0329
Article copyright: © Copyright 2000 American Mathematical Society